Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Pocatello, ID

June 15, 2015Bonneville County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 15, 2015, 7:40 PM MDT for Bonneville County, Caribou County, Idaho. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2015, 7:40 PM MDT (01:40 UTC)
Expired
Jun 15, 2015, 8:00 PM MDT
In force
20 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 128 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:24 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS55 KPIH 160140
SVRPIH
IDC019-029-160200-
/O.NEW.KPIH.SV.W.0053.150616T0140Z-150616T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
740 PM MDT MON JUN 15 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 800 PM MDT

* AT 739 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED
  NEAR THAYNE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DIAMOND CREEK CAMPGROUND...MILL CANYON CAMPGROUND...SMOKEY CANYON
  MINE AND FREEDOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4262 11105 4267 11119 4292 11140 4311 11123
      4307 11107 4295 11104
TIME...MOT...LOC 0139Z 270DEG 59KT 4289 11110 

$$

GK
1 follow-up statement
503 
WWUS55 KPIH 160153
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
753 PM MDT MON JUN 15 2015

IDC019-029-160202-
/O.EXP.KPIH.SV.W.0053.000000T0000Z-150616T0200Z/
CARIBOU ID-BONNEVILLE ID-
753 PM MDT MON JUN 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARIBOU AND
SOUTHEASTERN BONNEVILLE COUNTIES WILL EXPIRE AT 800 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4262 11105 4267 11119 4292 11140 4311 11123
      4307 11107 4295 11104
TIME...MOT...LOC 0144Z 270DEG 59KT 4289 11110 

$$

GK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:34 PM MDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 15, 1:34 PM MDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
134 PM MDT MON JUN 15 2015

.SHORT TERM...TONIGHT THROUGH THU AFTERNOON. STORM PREDICTION
CENTER EXPECTS TO ISSUE A SEVERE THUNDERSTORM WATCH FOR PORTIONS
OF THE FORECAST AREA FOR THIS AFTERNOON AND EVENING. NEARLY THE
ENTIRE FORECAST AREA...OUTSIDE OF THE CENTRAL IDAHO MOUNTAINS...IS
IN A MARGINAL AREA. SOME EASTERN COUNTIES ARE IN SLIGHT RISK.

THE LOW GENERATING THE LOW-LEVEL CONVERGENCE AND BRINGING WITH IT
THE UNSTABLE AIR IS MOVING THROUGH NORTHERN UT AND WILL PASS
CLOSELY BY AS IT SHIFTS INTO WY AND CO. CAPE EVEN ON THE
CONSERVATIVE GFS IS REGISTERING LARGE PLACES ABOVE 1000 J/KG. THE
MORNING RUN OF THE NAM HAD CAPE AS LARGE AS 3600 J/KG. MAIN FOCUS
IS PLACES SOUTH OF IDAHO FALLS AND EAST OF AMERICAN FALLS. SOME
MORNING CONVECTION AT AROUND 15/0800 MDT PRODUCED A GUST TO 46KT
IN THE BEAR LAKE BASIN.

BY TUE AFTERNOON...THE UPPER LEVEL RIDGE OVER SOUTHERN CA WILL
EXPAND NORTHWARD AND PUSH THE UNSTABLE BOUNDARY AREA MORE INTO
MONTANA...WITH THE THUNDERSTORM THREAT LIMITED TO THE ID-MT BORDER
REGION. FOR THE REMAINDER OF THE PERIOD...THE STABLE AND DRY
WEST- SOUTHWEST UPPER LEVEL FLOW WILL MEAN A QUIET PERIOD FOR WED
AND THU AFTERNOONS/EVES. LOOK FOR WARMING AS SKIES CLEAR AND THE
WARMER AND DRIER AIRMASS SURGES NORTHWARD. OUTSIDE OF
THUNDERSTORMS...DO NOT FORSEE ANY SIGNIFICANT WIND.

.LONG TERM...THU NIGHT THROUGH NEXT MON NIGHT. THE STRONG RIDGING
WILL MEAN A PROLONGED PERIOD OF SUNNY SKIES WITH A TROUGH ON FRI
AFTERNOON AND EVENING POSSIBLY GENERATING SOME MOUNTAIN AND
HIGHLAND SHOWERS AND THUNDERSTORMS. NO MAJOR FRONT EXPECTED DURING
THIS TIME. TEMPERATURES ABOVE NORMAL AND VERY DRY CONDITIONS FOR
THE SNAKE RIVER PLAIN AND POINTS SOUTH. EVEN FOR THE
MOUNTAINS...ONLY A SLIGHT CHANCE TO LOW CHANCE FOR
PRECIPITATION/THUNDERSTORMS. MODERATE TO STRONG WIND POSSIBLE WITH
THE FRI TROUGH...BUT SHOULD STAY BELOW ADVISORY CONDITIONS.

MESSICK

&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE AROUND THROUGH
SUNSET...WITH A GRADUAL DECREASE IN COVERAGE OVERNIGHT. THE LAST
AIRPORT THAT COULD SEE SHOWERS WILL BE KIDA AND THE RISK FOR THAT
SHOULD END AROUND 8-9Z. WINDS OVER 40KTS AND HAIL ARE THE MAIN
THREATS WITH STORMS. STORMS WILL REDEVELOP TOMORROW AFTERNOON...BUT
MOSTLY ACROSS THE NORTHERN HALF OF EASTERN IDAHO. KPIH AND KBYI
SHOULD BE IN THE CLEAR...BUT EXPECT AT LEAST VCTS FOR KSUN AND KIDA.
AGAIN...WINDS OVER 40KTS AND HAIL WILL BE POSSIBLE TOMORROW. THE
THREAT FOR HEAVY RAIN IS MUCH SMALLER...BUT NOT NECESSARILY ZERO.
KEYES

&&
.FIRE WEATHER...SHOWERS AND THUNDERSTORMS TODAY WILL WIND DOWN AFTER
SUNSET ACROSS THE REGION...WITH REDEVELOPMENT ACROSS THE NORTHERN
HALF OF EASTERN AND CENTRAL IDAHO TOMORROW AFTERNOON AND EVENING.
WITH SLIGHTLY DRIER AIR IN PLACE...THE THREAT FOR RAINFALL OVER 0.10
INCHES IS LOWER OVERALL BUT SOME ISOLATED POCKETS OVER THAT ARE
POSSIBLE. AFTER THAT...THE PATTERN SHIFTS NORTHWARD A BIT MORE. THAT
MEANS THE BULK OF THE STORM TRACK REMAINS FAR ENOUGH NORTH...EXCEPT
FOR OCCASIONAL CHANCE OF A FEW STORMS ACROSS THE CENTRAL MOUNTAINS
ALONG THE MONTANA BORDER. FARTHER SOUTH...EXPECT GUSTY WINDS AND DRY
AIR TO CONTINUE THE PROCESS OF DRYING THINGS OUT.  KEYES

&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Local storm report, Jun 15, 6:07 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
607 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             ABERDEEN                42.94N 112.84W
06/15/2015  E0.75 INCH       BINGHAM            ID   SOCIAL MEDIA

            FROM KIFI FACEBOOK PAGE. TIME ESTIMATED BY RADAR.

&&

ADESMET
Local storm report, Jun 15, 6:34 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
634 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 WNW BLACKFOOT         43.22N 112.44W
06/15/2015  M0.88 INCH       BINGHAM            ID   TRAINED SPOTTER

            BEGAN AS PEA-SIZE AND INCREASED TO DIME-SIZE WITH A FEW
            NICKEL HAILSTONES.

0625 PM     HAIL             MORELAND                43.22N 112.45W
06/15/2015  M1.00 INCH       BINGHAM            ID   NWS EMPLOYEE

            MEASURED AT TIME OF EVENT.

&&

GWICKLUN
Local storm report, Jun 15, 6:52 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
652 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 W POCATELLO           42.88N 112.61W
06/15/2015  M1.00 INCH       POWER              ID   NWS EMPLOYEE

            AT THE WEATHER FORECAST OFFICE,POCATELLO REGIONAL
            AIRPORT.

&&

GWICKLUN
Local storm report, Jun 15, 7:26 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
726 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             BLACKFOOT               43.19N 112.35W
06/15/2015  E1.00 INCH       BINGHAM            ID   SOCIAL MEDIA

            SIZE ESTIMATED FROM VIDEO SUBMITTED TO KIFI TV FACEBOOK
            PAGE. TIME ESTIMATED BY RADAR.

&&

ADESMET
Local storm report, Jun 15, 7:35 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
735 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             1 NW DOWNEY             42.44N 112.14W
06/15/2015  E1.00 INCH       BANNOCK            ID   TRAINED SPOTTER

            HAIL BEGAN AS DIME-SIZE. RAIN AND HAIL MIX SO HEAVY,
            VISIBILITY IS LESS THAN 15 FEET. WITH EASING OF RAIN,
            ESTIMATE THREE INCHES OF STANDING WATER LIES BETWEEN
            HOUSE AND BARN.

&&

GWICKLUN
Local storm report, Jun 15, 7:38 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
738 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HEAVY RAIN       1 NNW DOWNEY            42.44N 112.13W
06/15/2015  M0.52 INCH       BANNOCK            ID   TRAINED SPOTTER

            THUNDERSTORM RAINFALL ACCUMULATION OCCURRED IN 15
            MINUTES.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:42 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power48 min
Jun 15, 6:46 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou59 min
Jun 15, 7:01 PM MDTTornado WarningPIHBingham, Bonneville, Caribou29 min
Jun 15, 7:09 PM MDTSevere Thunderstorm WarningPIHBannock, Caribou, Franklin, Oneida54 min
Jun 15, 7:27 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville16 min
Jun 15, 7:54 PM MDTSevere Thunderstorm WarningPIHClark, Fremont51 min
Jun 15, 8:00 PM MDTSevere Thunderstorm WarningPIHBear Lake, Bonneville, Caribou, Franklin45 min
Jun 15, 8:50 PM MDTSpecial Weather StatementPIHFremont40 min
Jun 16, 2:21 PM MDTSpecial Weather StatementPIHFremont39 min
Jun 16, 2:44 PM MDTSpecial Weather StatementPIHFremont46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.